Published Jun 30, 2005
I'm a new nurse (6 months old) in the ICU and don't have a lot of experience to draw from when it comes to the particular case I have been assigned these past few shifts.
Run-down of the patient:
She is 36 y/o hispanic pt, niether her nor her family speak English. Came in through ER with abd pain, free air noted upon Xray. Exp lap revealed extensive necrotic bowel and lymph nodes, perforation. Eventually it was found to be TB. She is now on vent, pressors, 3 chest tubes, jaundiced (likely biliary blockage c total bili of 14 and rising), episodes of asystole (yikes!) with a great response to Atropine (so far) AND she is alert, approriate, answers yes/no questions and waves (ever so weakly) to the nurses she recognizes from inside her isolation room. Her father and mother who drove in from Mexico have insisted she remain a full code. They "have faith that we can save her." Over the course of her hospitalization she has done nothing but get worse, especially over the past 3 days. These past few shifts I have had her, she indicates she is hurting (abd incision is not looking too good with the greenish drng) and I have given her the max ordered dose, a measly 2mg morphine q2h, which she indicates helps, but I suspect from expression and restlessness that it's not helping enough. So far, she is rarely medicated for pain during the day. Everyone seems to be afraid of her tendency to go brady. I have asked the residents (who are also new, in their first month) about pain meds and no one is changing the dosage!
Over the past couple days she has become increasingly acidotic (ph 7.16 this AM before I left) and I really don't think she will make it until I work again on Friday, I even said my goodbyes to her and prayed at her bedside...I know she didn't understand my English.
I guess my question is a little more broad than just in respect to her case. This case differs from hospice type cases in that medicating her enough that she is comfortable will likely speed up the dying process, leading to a code and more suffering for her. But if she is not medicated for comfort...she will just continue suffering. What is to be done in this type of situation?? It's kinda Catch-22.
I'm hoping that it all ends soon for her. I have passed on to day shift that she's hurting and that so far she has had no adverse response to the morphine Ive given her. I've left notes in the chart for the MDs that it would probably be in her best interset to call a review committee meeting with a translator for the family. Nothing has been planned as of this morning. Argh!!
Sorry for such a long message. I think I just needed to vent a lot of my frustrations about her case (I am so saddened by it, I have been thinking about her a lot this past week).
if she's a full code, they're not going to be liberal with the narcs. they'd be afraid of her bottoming out but i would ask for duragesic 25 mcg td.
even when my mom was in the icu with sepsis (secondary to chemo-related tx) they had her pain poorly managed- stating that it would lower her bp and she'd brady out. i told them to increase the dosages of the pressors. they hemmed and hawed and finally put the patch on her which helped but nothing great. until she's a dnr, i highly doubt they'll change her regimen much.
and i'm sorry. it just doesn't seem fair.
may she find peace.
Your argument for better pain control is valid. The physicians in this case are either unpracticed and/or indifferent. Our nursing role is to intelligently advocate for the patient, making the team aware of your findings and identifying alternatves or additional resources. The family can be counseled to request a consult for this issue. We're not limitted to administering below therapeutic doses of narcotic analgesics. Alternatives exist. There may be valid clinical reasons for not increasing the narcotic dose and/or frequency. GI, respiratory, renal, hepatic and/or cardiac comorbid conditions will complicate drug therapy. Sounds like the liver is injured so drug metabolism will be impaired, requiring lower or even higher doses; morphine metabolites are a source of increased analgesia well above the parent compound. Renal impairment would suggest lower doses, etc.. Yet, the probability of adverse reactions should be weighed against the value we and the patient ascribe to mitigate suffering. Nevertheless, if we're concerned about hemodynamic status, augmenting with a stimulant such as amphetamines can achive synergy, requiring less narcotic. Or, as you suggested, a +chronotrope can be added to reduce the risk of bradycardia. Possibly, changing to a different narcotic would suffice. Patient's often experience differences in efficacy across various analgesics. Try hydromorphone or oxycodone or oxymorphone or fentinyl. How about epidural anesthesia, regional blocks, local infiltration, et al.. We'r not limitted here, we have options if we care to investigate a little. Godpseed.
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X